The Daily Pulse

Health

Gujarat Nurse Suspended After Five Children Given Diabetes Drug Instead of Fever Medicine

Reported by Manish Reddy (Senior Writer) · Indian Express - Health ·

Unconfirmed — Reported by one source so far

Reported by one source so far

Worth knowing
Gujarat Nurse Suspended After Five Children Given Diabetes Drug Instead of Fever MedicineRepresentative image · Wikimedia Commons

Five children in Surat's Palsana Taluka were mistakenly given the diabetes drug glimepiride instead of paracetamol following a routine vaccination programme known as Mamta Diwas. Gujarat Health Minister Praful Pansheriya confirmed that the mix-up caused adverse health reactions, leading to the immediate hospitalisation of all five children in a paediatric care unit. Four of the children have since been discharged, while one remains under medical observation and is currently stable.

Action Taken

Following the incident, authorities suspended the nurse responsible for dispensing the medication and issued show-cause notices to two doctors. Minister Pansheriya stated that the health department has held meetings with all staff members to prevent similar medical errors from happening again.

Medical Risks

Medical experts explain that glimepiride forces the pancreas to release insulin, which causes a sharp drop in blood sugar levels known as severe hypoglycaemia. Dr Amit Saraf of Jupiter Hospital and Dr Rajiv Kovil of Zandra Healthcare noted that this creates a medical emergency in children who do not have diabetes, as low body weight makes them vulnerable to rapid drops in blood glucose. Symptoms can include sweating, tremors, intense hunger, confusion, dizziness, seizures, and loss of consciousness. Dr Vijay Negalur of KIMS Hospitals added that young children are at higher risk because they have smaller body reserves and cannot always express their early symptoms clearly.

Context

Accidental medication mix-ups at medical camps usually stem from poor storage habits or similar-looking packaging placed close together. Experts recommend multiple safety checks, clear labelling, and instant medical evaluation for any suspected wrong dose rather than waiting for physical symptoms to appear.

Read more at Indian Express - Health →